Thunderstorm Wind, Mellette
- When
- May 24, 3:10 PM CST
- Where
- Mellette County, White River
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.570, -100.750
Wind gusts were estimated around 60 mph.
A severe thunderstorm produced wind gusts around 60 mph in White River.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced wind gusts around 60 mph in White River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 24, 2:53 PM CST, 17 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
253 PM MDT MON MAY 24 2010
.DISCUSSION...WIDSPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE
INTO THIS EVENING...THEN SHIFT NORTH/EAST OF OUR CWFA. COMBINATION
OF SEVERE STORMS AND FLOODING ARE ONGOING. VERY WINDY CONDITIONS
ALSO EXPECTED. THIS DISCUSSION IS ABBREVIATED DUE TO ONGOING SEVERE
WEATHER.
LOW LIFTS NORTHWARD THIS EVENING...WITH DRY SLOT ACROSS MUCH OF
WESTERN/CENTRAL SOUTH DAKOTA OVERNIGHT. SOME WRAP AROUND SHOWERS
POSSIBLE NE WY/NW SD. DRY AND MILD TUESDAY. SW FLOW RETURNS FOR
WEDNESDAY FOR ANOTHER CHANCE OF SHOWERS/TSTMS.
EXTENDED...AN UPPER LEVEL RIDGE WILL BUILD OVER THE NORTHERN PLAINS
LATE IN THE WEEK. THIS WILL BRING MAINLY DRY WEATHER THURSDAY AND
FRIDAY. TEMPERATURES WILL BE ABOVE AVERAGE THROUGH THROUGH SATURDAY.
THE NEXT WEATHER SYSTEM IS PROGGED TO COME THROUGH THE AREA THIS
UPCOMING WEEKEND...WITH A CHANCE FOR SHOWERS AND STORMS.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE AREA
THIS AFTERNOON. AREAS OF MVFR/IFR CONDITIONS CAN BE EXPECTED ACROSS
THE AREA THROUGH THE AFTERNOON. GUSTY SOUTH TO SOUTHWEST WINDS WILL
DEVELOP ACROSS MUCH OF THE AREA LATER TODAY AS A COOL FRONT
APPROACHES.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH LATE TONIGHT FOR BENNETT-BUTTE-CENTRAL BLACK
HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-HARDING-HERMOSA
FOOT HILLS-JACKSON-MELLETTE-NORTHERN BLACK HILLS-NORTHERN
FOOT HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-
PERKINS-RAPID CITY-SHANNON-SOUTHERN BLACK HILLS-SOUTHERN
FOOT HILLS-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT
HILLS-TODD-TRIPP-ZIEBACH.
HIGH WIND WARNING UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
BENNETT-HAAKON-JACKSON-MELLETTE-TODD-TRIPP.
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR CUSTER CO
PLAINS-FALL RIVER-HERMOSA FOOT HILLS-PENNINGTON CO PLAINS-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS.
WIND ADVISORY FROM 9 PM THIS EVENING TO NOON MDT TUESDAY FOR
HARDING-PERKINS.
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR NORTHERN FOOT
HILLS-RAPID CITY-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT
FOOT HILLS.
WIND ADVISORY UNTIL NOON MDT TUESDAY FOR BUTTE-NORTHERN MEADE CO
PLAINS.
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR ZIEBACH.
WY...FLOOD WATCH THROUGH LATE TONIGHT FOR NORTHEASTERN CROOK-WESTERN
CROOK-WYOMING BLACK HILLS.
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR SOUTHERN
CAMPBELL-WESTON.
&&
JOHNSON/CALDERONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 559 AM MDT MON MAY 24 2010 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-251300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 559 AM MDT (659 AM CDT) MON MAY 24 2010 ...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS WESTERN SOUTH DAKOTA... ...FLOOD WATCH THROUGH TONIGHT FOR PARTS OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA... ...HIGH WIND WARNING THIS AFTERNOON AND EVENING FOR PORTIONS OF NORTHEAST WYOMING...SOUTHWEST SOUTH DAKOTA...AND SOUTH CENTRAL SOUTH DAKOTA... ...WIND ADVISORY FOR PORTIONS OF WEST CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG AREA OF LOW PRESSURE OVER SOUTHEAST WYOMING WILL MOVE INTO WESTERN SOUTH DAKOTA THIS AFTERNOON. AHEAD OF THE LOW...GUSTY SOUTH WINDS WILL DEVELOP ACROSS SOUTH CENTRAL SOUTH DAKOTA...WITH WIND GUSTS TO 60 MPH THIS AFTERNOON AND EARLY EVENING. AS THE LOW MOVES THROUGH WESTERN SOUTH DAKOTA THIS AFTERNOON...A COLD FRONT WILL SLIDE THROUGH SOUTHWESTERN SOUTH DAKOTA. THIS WILL ALLOW STRONG WESTERLY WINDS TO DEVELOP ACROSS PORTIONS OF NORTHEAST WYOMING AND SOUTHWEST SOUTH DAKOTA. THUNDERSTORMS WILL BECOME NUMEROUS THIS AFTERNOON...WITH A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN AND CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE. WITH STREAMS RUNNING NEAR BANK-FULL...HEAVY DOWNPOURS MAY RESULT IN AREAS OF FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY... AND A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS WESTERN SOUTH DAKOTA.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
209 PM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TORNADO 8 SW FAITH 44.93N 102.15W
05/24/2010 MEADE SD TRAINED SPOTTER
LARGE TORNADO 8 MILES SOUTHWEST OF FAITH.
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
234 PM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM HAIL 13 NE NEWELL 44.84N 103.22W
05/24/2010 E1.25 INCH BUTTE SD TRAINED SPOTTER
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
242 PM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL ORAL 43.40N 103.27W
05/24/2010 E1.25 INCH FALL RIVER SD TRAINED SPOTTER
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
251 PM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST 8 WNW USTA 45.25N 102.31W
05/24/2010 E70 MPH PERKINS SD TRAINED SPOTTER
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
255 PM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL 12 SSE HOOVER 44.96N 103.13W
05/24/2010 E1.00 INCH BUTTE SD TRAINED SPOTTER
VERY HEAVY RAIN ALONG WITH QUARTER SIZE HAIL.
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
302 PM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM HAIL 10 E MAURINE 45.04N 102.39W
05/24/2010 E1.00 INCH MEADE SD TRAINED SPOTTER
&&
WETENKAMPThe Rapid City radar (KUDX), 178 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated around 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223947.